MAUDE Adverse Event Report: RESPIRONICS, INC. PERFORMAX EE TOTAL FACE MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS, INC. PERFORMAX EE TOTAL FACE MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Model Number 1052532
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Death (1802)
Date of Event 08/31/2016
Type of Reportable Event Death
Event or Problem Description
A voluntary medwatch (b)(4) was received by the manufacturer on 11/28/2016, indicating a patient death had occurred in a facility on (b)(6) 2016.The patient had a significant medical history of dementia, diastolic congestive heart failure, and atrial fibrillation, and had been admitted to the intensive care unit (icu) with hypercapnic respiratory failure.The report indicated that the (b)(6) female was placed on a medical-surgical floor after being discharged from icu, and was using a bi-level positive airway pressure (bipap), a performax total face mask, and a bipap disposable patient circuit.The patient was subsequently found in cardiac arrest, with the bipap patient circuit detached from the mask.Resuscitation was unsuccessful.The exact cause of death remains unknown because the family declined an autopsy.The risk manager for the facility confirmed the bipap serial number and catalog number to the manufacturer after the initial report was filed, and stated the device did not annunciate an alarm for patient disconnect because it was not the type of device that had alarms built in.The performax full face mask and bipap patient circuit were discarded by the facility.The bipap (bipap auto, pn 760p, sn (b)(4)) was not indicated as causing or contributing to the adverse event, and was not returned for evaluation.No lot number was provided for the performax mask.The performax ee total face mask is intended to provide an interface for application of cpap or bi-level therapy to patients.The mask is for single use in the hospital/institutional environment only.The small size mask is to be used on patients 7 years or older (>20 kg) for whom cpap or bi-level therapy has been prescribed.The large and extra-large size masks are to be used on patients (>30 kg) for whom cpap or bi-level therapy has been prescribed.Labeling warns the user that this mask is not suitable for providing life support ventilation, and that appropriate patient monitoring should be used as medically necessary.This mask should not be used on patients who are uncooperative, obtunded, unresponsive, or unable to remove the mask.The bipap auto device delivers positive airway pressure therapy for the treatment of obstructive sleep apnea in spontaneously breathing patients weighing over 30 kg (66 lbs.).It is for use in the hospital/institutional environment.Labeling cautions the user that this device is not intended for life support.It does incorporate a "mask alert" function that may be enabled by the user to detect and sound an audible alert if a significant leak is detected.It is unknown if this function was enabled at the time of the reported event.Since the performax total face mask and bipap patient circuit were discarded by the facility, and the bipap has not been returned for investigation, the manufacturer is unable to confirm that the reported disconnect of the mask and circuit may have caused or contributed to the event.There is no allegation the bipap caused or contributed to the event.Based on the information available, the manufacturer concludes no further action is necessary.

Brand Name
PERFORMAX EE TOTAL FACE MASK
Common Device Name
VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville PA 15668
MDR Report Key6198809
Report Number2518422-2016-04730
Device Sequence Number52618
Product Code BZD
UDI-Device Identifier30606959004086
UDI-Public30606959004086
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K091271
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 11/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1052532
Device Catalogue Number1052532
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2016
Initial Report FDA Received Date12/22/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BIPAP AUTO, SN (B)(4); BIPAP DISPOSABLE CIRCUIT
Outcome Attributed to Adverse Event Death;
Patient Age83 YR